6 Symptoms of Opiate Withdrawal You Should Watch For
Authored by Audra Franchini
The Symptoms That Lead to Substance Abuse Rehab
Withdrawal is the physical and psychological discomfort which individuals may experience when suddenly ceasing drug use. Each drug may produce different symptoms of withdrawal. If you notice the symptoms of opiate withdrawal in a patient—whether the withdrawal is an intentional attempt to quit or not—it is important that they receive treatment immediately. Withdrawal can be dangerous and can increase the risk of overdose. The body builds up tolerance to the drug over time. However, during the period of withdrawal the individual’s tolerance decreases, making the likelihood of overdose more probable. It is extremely difficult to cease opiate use independently and most individuals will not be able to handle the opiate withdrawal symptoms—resulting in an imminent relapse to drug use.
Know the symptoms of opiate withdrawal and be prepared to help your clients obtain the help they need. Medically managed detoxification provides individuals with safety, comfort and medical attention. Tapering the drug dose during medically-managed detoxification can ease the intensity of withdrawal. Medical staff may utilize medication to manage withdrawal symptoms, as well as provide other medical and social supports. Patients can and should be immediately transitioned from substance abuse rehab detoxification to residential treatment to ensure that they do not relapse during this particularly vulnerable time.
6 Symptoms of Opiate Withdrawal
The symptoms of withdrawal from opioids are intense and extremely uncomfortable. These symptoms can even be effective in driving individuals to do whatever is necessary to obtain their next fix. Pay attention to these symptoms of withdrawal so you can help your clients get adequate treatment for addiction.
- Restlessness or inability to remain still
- Complaints of muscle and bone pain
- Exhaustion as a result of sleeplessness
- Diarrhea and vomiting
- Cold flashes and shivering
- Involuntary leg movements
The symptoms of withdrawal typically peak between 24-48 hours after the last usage and mostly subside after a week. Some people, however, experience persistent symptoms for months. If you notice some or all of these symptoms in a client, it is likely that they are suffering from an opiate withdrawal and are in need of substance abuse rehab.
Reach out to local resources which can provide your client with the comprehensive, effective addiction treatment necessary to enable a lasting recovery. Look for treatment facility referrals that offer medically-managed detoxification as well as a full continuum of inpatient, outpatient, and ongoing treatment options. Addiction is a long-term disease that requires long-term support to provide a sustainable recovery.